How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. D. Love Your Own Question
Dr. D. Love
Dr. D. Love, Doctor
Category: Medical
Satisfied Customers: 17651
Experience:  Family Physician for 10 years; Hospital Medical Director for 10 years.
21597572
Type Your Medical Question Here...
Dr. D. Love is online now
A new question is answered every 9 seconds

I am never hungry. I am an ex-drug addict 9+ months clean from

Customer Question

I am never hungry. I am an ex-drug addict 9+ months clean from heroin and meth. I used both in unison intravenously for roughly 6 years. I expected that my appetite would come back, but it has not. Is this a neurotransmitter issue? I developed some mental health illnesses and physical ailments from my use and am now on medication that I've been taking for about 9 months. I can easily go a full day without food. On 48 hrs I've eaten about 10 strawberries and 10 chips and I'm still not hungry. What is causing this?
Submitted: 1 year ago.
Category: Medical
Expert:  Dr. D. Love replied 1 year ago.
Hello from JustAnswer.
Actually, it is likely both a neurotransmitter and a receptor issue. Long term use of any addicting drug will cause an altered level of the receptors affected by the drug and a secondary effect on the normal neurotransmitters that would act on those receptors.
Typically, the appetite will return. With time and the absence of the strong action on the receptors, then the levels of the receptors will return towards normal.
The usual approach to this is to schedule food intake, regardless of whether the person feels hungry. It also may help to use medicines that are commonly used for depression, although you do not say what medicines you are currently taking. If you want to list what medicines you are currently taking, I can comment upon whether any changes to the medicine regimen may be considered.
If I can provide any further information, please let me know.
Customer: replied 1 year ago.
Also, I am not on any hunger-supressive medication. In fact, I'm on Quetiapine (Ceroquil) 50mg morning and 100 mg at night along with Trazodone 50mg at night. My medication list consists of: Quetiapine(50mg,100mg), Trazodone 50mg nighttime, Lorazepam 1 mg/4hrs, Hydroxyzine 50mg/3-4x/day, Venlafaxine(Effexor) 125mg morning/night, omeprazole for ulcers, chronic gastritis, and chronic peptic duodenitis, and allegra for allergies. I am often very manic and haven't seen a psychiatrist in months as I am waiting for health insurance. Can mania induce a suppressed appetite?
Customer: replied 1 year ago.
Won't the medications I'm taking effect the production/transmission/absorption of dopamine, serotonin, and norepinephrine? My depression is gone and I'm "happy" but I fear all of these meds are adding more than they're treating. Thank you Dr.
Customer: replied 1 year ago.
One last question Doctor. Is there any significant controlled experiments on long-term meth use? A lot of the doctors I've seen don't seem to have much information on it. my GI doctor said that the meth and heroin has definitely contributed to my gut issues. I am very intrigued by science in general and want to learn more by asking an expert. Can receptors regrow? Although we know definitively meth is highly neurotoxic there doesn't seem to be much info on google on the effects long-term of such use. Also, I have a twin who doesn't use drugs and has none of the problems I do. This leads me to believe at least partially the drugs induced some, if not all, of the symptoms I experience.
Expert:  Dr. D. Love replied 1 year ago.
Thank you for the medicine list. Yes, these medicines work via these neurotransmitters, but whether you continue to need medicine is a complex decision. It would be unusual that someone with bipolar disease on several different medicines can have all of the medicines stopped, particularly if you are still having symptoms of mania, but your doctor may be able to simplify the medicine regimen.
Yes, mania is often associated with a decrease in appetite.
You are correct that none of these medicines are appetite suppressive drugs. However, with many antidepressants, either a decreased appetite or an increased appetite can occur as a side effect. For Effexor, the risk of appetite suppression is about 15%, with about 5% losing a significant amount of weight. The likelihood of weight gain with Effexor is about 2%.
The antidepressant that is associated with the greatest likelihood of an increase in appetite is mirtazapine. Once you have insurance and can see your doctor, you can discuss whether trying mirtazapine would be reasonable. If you are primarily having difficulty with mania when you see your doctor, then the doctor may prefer to first consider changing the mood stabilizer than the antidepressant.